Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 58, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2000, 12:07 PM EST for Montgomery County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 12:07 PM EST (17:07 UTC)
- Expired
- May 18, 2000, 12:45 PM EST
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Montgomery County, IN
The radar
The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 12:24 PM EST | Hail 1.5 | Crawfordsville, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 181709 SVRIND INC107-181745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1207 PM EST THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF CRAWFORDSVILLE * UNTIL 1245 PM EST * AT 1203 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ALAMO...OR ABOUT 11 MILES WEST OF CRAWFORDSVILLE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRAWFORDSVILLE AT 1215 PM EST DARLINGTON AT 1220 PM EST A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4013 8708 3996 8706 3999 8673 4019 8673 JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 AM EST, 9 hours 7 minutes earlier.
Area forecast discussion, May 18, 3:00 AM EST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 AM EST THU MAY 18 2000 ISSUE TODAY WILL BE SUNSHINE AMOUNTS FOR MAX TEMPS AND TIMING OF STORMS. SFC AND UPR LOW STACKED OVR CNTRL KS/NE BORDER AT 07Z. WDSPRD SHRA AND TSRA ALONG AND NORTH OF FNT FM SRN MN TO CNTRL MI. CI BANDS ACRS STATE. MODELS GENERALLY SIMILAR IN BRINGING WEAKENING SYSTEM FROM PLAINS TO IL AND IN THIS AFTN AND TNGT. DESPITE WEAKENING OF SYSTEM...WIND SPEEDS REMAIN FAIRLY STRONG AND FAIRLY SHEARED AS JETS NOSE THERE WAY INTO IL THIS AFTN. PREFER LESS CLOUDY ETA/AVN FOR TODAY BASED ON CURRENT SATELLITE TRENDS. THIS LEADS TO MAXS ABV FWC...STRONGER INSTABILITY THAN NGM SUGGESTS AND STORMS THIS AFTN AND TNGT FOR MUCH OF CWA. AS THEY ARE NOW...MOST WDSPRD TSRA WL TAKE PLACE ALONG AND NORTH OF SWRD SAGGING FNT BRINGING NRN IN ANOTHER DOSE OF DROUGHT RELIEF. WRM SECTOR STORM DVLPMNT XPCTD IN CNTRL IL DURG AFTN SPREADING INTO MUCH OF CNTRL IN AS SCT CELLS AHEAD OF EVENTUAL LINE. DO EXPECT SVR POTENTIAL GIVEN INSTABILITY AND SHEAR PRESENT. TSRA TO BE WDSPRD THIS EVENING WITH HVY RAIN PSBL FOR NRN CWA. ALL MODELS SHOW CDFNT TO BE IN SRN IN DURING FRI AND WITH UPR DYNAMICS PROVIDING LIFT OVER FAVORABLY WRM AND MOIST AIR...EXPCT SCT TSRA FOR FAR SRN CWA DURG AFTN...ESPECIALLY SE CWA. DECENT THERMAL BNDRY MAY SUGGEST MORE SVR. WITH SOME SUNSHINE EXPECTED TDA AND FWC TOTALLY OVC...XPCT MAXS A CAT ABOVE FWC MOST PLACES AND DEFINITELY WRMEST SOUTH IN LONGER LASTING SUN. WITH CDFNT OVR CWA TNGT MINS HAVE LRG SPREAD BUT A FWC/AVN BLEND LOOKS GOOD. CLOUDY SKIES AND CANADIAN AIR FOR N HALF OF CWA FRI WHILE HUMID AIR HANGS IN S CWA SO BROADEmR VARIATION OF TEMPS EXPECTED WITH MAXS SOMEWHERE BETWEEN WRM FWC AND COOL FAN. .IND...NONE. TUCEK
In the hours before
Local storm report, May 18, 10:52 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1052 AM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 AM 4 WNW PERRYSVILLE IN 1 INCH HAIL
05/18/00 VERMILLION REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 18, 10:57 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 AM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1054 AM VEEDERSBURG IN .75 INCH HAIL
05/18/00 FOUNTAIN REPORTED BY STORM
SPOTTER.Local storm report, May 18, 11:20 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1120 AM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1114 AM CRAWFORDSVILLE IN 1.75 INCH HAIL
05/18/00 MONTGOMERYLocal storm report, May 18, 11:53 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1153 AM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM 2 N CAYUGA IN 1.75 INCH HAIL
05/18/00 VERMILLION REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 18, 11:56 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1156 AM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1147 AM PERRYSVILLE IN 1.25 INCH HAIL
05/18/00 VERMILLION REPORTED BY PUBLIC.Local storm report, May 18, 12:06 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1206 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM VEEDERSBURG IN .88 INCH HAIL
05/18/00 FOUNTAIN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:25 AM EST | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 35 min |
| May 18, 10:48 AM EST | Severe Thunderstorm Warning | IND | Montgomery | 27 min |
| May 18, 11:16 AM EST | Severe Thunderstorm Warning | IND | Montgomery | 14 min |
| May 18, 11:31 AM EST | Severe Thunderstorm Warning | IND | Boone | 44 min |
| May 18, 11:40 AM EST | Severe Thunderstorm Warning | IND | Fountain, Vermillion | 35 min |
| May 18, 12:29 PM EST | Severe Thunderstorm Warning | IND | Delaware | 46 min |
| May 18, 12:36 PM EST | Severe Thunderstorm Warning | IND | Fountain | 24 min |
| May 18, 12:49 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 26 min |
| May 18, 1:09 PM EST | Severe Thunderstorm Warning | IND | Clinton | 36 min |
| May 18, 1:15 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 45 min |
| May 18, 1:29 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 46 min |
| May 18, 1:32 PM EST | Severe Thunderstorm Warning | IND | Madison | 43 min |
| May 18, 1:52 PM EST | Severe Thunderstorm Warning | IND | Delaware | 38 min |
| May 18, 2:00 PM EST | Severe Thunderstorm Warning | IND | Henry | 45 min |
| May 18, 2:10 PM EST | Severe Thunderstorm Warning | IND | Randolph | 35 min |
| May 18, 4:29 PM EST | Severe Thunderstorm Warning | IND | Monroe | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.